Therapeutic Drugs that Behave as Mechanism-Based Inhibitors of Cytochrome P450 3A4

ArticleinCurrent Drug Metabolism 5(5):415-42 · November 2004with45 Reads
Impact Factor: 2.98 · DOI: 10.2174/1389200043335450 · Source: PubMed

    Abstract

    Cytochrome P450 (CYP) 3A4 is not only the most abundant isoform in human liver but also metabolizes approximately 60% of the therapeutic drugs. This feature renders CYP3A4 highly susceptible to both reversible and irreversible (mechanism-based) inhibition. The latter is characterized by NADPH-, time- and concentration-dependent enzyme inactivation, occurring when some drugs are converted by CYPs to reactive metabolites. Mechanism-based inactivation of CYP3A4 by drugs can be due to the chemical modification of the heme, the protein, or both as a result of covalent binding of modified heme to the protein. The clinical pharmacokinetic effect of a CYP3A4 inactivator is a function of its KI, kinact and partition ratio and the synthesis rate of new or replacement enzyme. Predicting drug-drug interactions involving CYP3A4 inactivation is possible when proper pharmacokinetic principles are followed. However, the prediction may become difficult, since the clinical outcomes due to CYP3A4 inactivation depend on many factors associated with the enzyme, drugs and the patients. A number of clinically important drugs have been identified to be mechanism-based CYP3A4 inhibitors. These include antibiotics (e.g. erythromycin and isoniazid), anticancer drugs (e.g. tamoxifen), antidepressants (e.g. fluoxetine and midazolam), anti-HIV agents (e.g. ritonavir and delavirdine), antihypertensives (e.g. dihydralazine and verapamil), steroids and their receptor modulators (e.g. gestodene and raloxifene), and some herbal constituents (e.g. bergamottin and glabridin). Compared to reversible inhibition, mechanism-based inhibitors of CYP3A4 more frequently cause unfavorable drug-drug interactions, as the inactivated CYP3A4 has to be replaced by newly synthesized CYP3A4 protein. Most CYP3A4 inactivators are also PgP substrates/inhibitors, confounding the in vitro-in vivo extrapolation. Clinicians should have good knowledge on these CYP3A4 inactivators and avoid their combination use.